Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The automorphism group of a composition of quadratic forms

Author: C. Riehm
Journal: Trans. Amer. Math. Soc. 269 (1982), 403-414
MSC: Primary 10C05; Secondary 10C04, 20F28
MathSciNet review: 637698
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ U \times X \to X$ be a (bilinear) composition $ (u,\,x) \mapsto ux$ of two quadratic spaces $ U$ and $ X$ over a field $ F$ of characteristic $ \ne 2$ and assume there is a vector in $ U$ which induces the identity map on $ X$ via this composition. Define $ G$ to be the subgroup of $ O(U) \times O(X)$ consisting of those pairs $ (\phi ,\,\psi )$ satisfying $ \phi (u)\psi (x) = \psi (ux)$ identically and define $ {G_X}$ to be the projection of $ G$ on $ O(X)$. The group $ G$ is investigated and in particular it is shown that its connected component, as an algebraic group, is isogenous to a product of two or three classical groups and so is reductive. Necessary and sufficient conditions are given for $ {G_X}$ to be transitive on the unit sphere of $ X$ when $ U$ and $ X$ are Euclidean spaces.

References [Enhancements On Off] (What's this?)

  • [1] H. Boerner, Representations of groups, North-Holland, Amsterdam, 1970.
  • [2] N. Bourbaki, Formes sesquilinéaires et formes quadratiques, Actualités Sci. Indust., no. 1272, Hermann, Paris, 1959. MR 0107661 (21:6384)
  • [3] -, Modules et anneaux semi-simples, Actualités Sci. Indust., no. 1261, Hermann, Paris, 1958.
  • [4] C. Chevalley, Theory of Lie groups. I, Princeton Mathematical Series, no. 8, Princeton Univ. Press, Princeton, N. J., 1946. MR 0082628 (18:583c)
  • [5] A. Frohlich and A. M. McEvett, Forms over rings with involution, J. Algebra 12 (1969), 79-104. MR 0274480 (43:243)
  • [6] A. Kaplan, Fundamental solutions for a class of hypoelliptic PDE generated by composition of quadratic forms, Trans. Amer. Math. Soc. 259 (1980), 147-153. MR 554324 (81c:58059)
  • [7] -, Riemann nilmanifolds attached to Clifford modules (to appear).
  • [8] T. Y. Lam, The algebraic theory of quadratic forms, Mathematical Lecture Note Series, Benjamin, Reading, Mass., 1973. MR 0396410 (53:277)
  • [9] A. M. McEvett, Forms over semisimple algebras with involution, J. Algebra 12 (1969), 105-113. MR 0274481 (43:244)
  • [10] D. Montgomery and H. Samelson, Transformation groups on spheres, Ann. of Math. 44 (1943), 454-470. MR 0008817 (5:60b)
  • [11] B. Pollak, Transitivity in the spinorial kernel and the commutator subgroup of the orthogonal group, Amer. J. Math. 85 (1963), 36-46. MR 0150209 (27:211)
  • [12] C. Riehm and M. A. Shrader-Frechette, The equivalence of sesquilinear forms, J. Algebra 42 (1976), 495-530. MR 0427346 (55:380)
  • [13] J. Tits, Tabellen zu den einfachen Lie Gruppen und ihren Darstellungen, Lecture Notes in Math., vol. 40, Springer-Verlag, Berlin, Heidelberg and New York, 1967. MR 0218489 (36:1575)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 10C05, 10C04, 20F28

Retrieve articles in all journals with MSC: 10C05, 10C04, 20F28

Additional Information

Keywords: Quadratic forms, composition of quadratic forms, algebraic groups, nilmanifolds
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society